Hyperammonemic encephalopathy induced by a combination of valproate and pivmecillinam
Source: Acta Neurologica Scandinavica, Volume 109, Number 4, April 2004 , pp. 297-301(5)
Abstract:Lokrantz C-M, Eriksson B, Rosén I, Asztely F. Hyperammonemic encephalopathy induced by a combination of valproate and pivmecillinam.
Acta Neurol Scand 2004 109: 297–301. © Blackwell Munksgaard 2003.
We describe the clinical and neurophysiological findings in a case of hyperammonemic encephalopathy. A 72-year-old woman taking valproate (VPA), as monotherapy for her partial epilepsy developed urinary tract infection. She was treated with pivmecillinam 600 mg daily. The following days she deteriorated and became stuporous. At admission her serum ammonia level was increased (113 mmol/l) but the liver function appeared normal. EEG showed bilateral triphasic waves and continuous high-amplitude delta-theta wave. The patient recovered rapidly after discontinuation of VPA and i.v. treatment with cefuroxime for her urinary tract infection. VPA-induced hyperammonemic encephalopathy in adults is a rare phenomenon, especially when VPA is used as monotherapy. It has been suggested that the VPA-induced hyperammonemic encephalopathy is due to reduced serum carnitine concentration. Pivmecillinam, a widely used antibiotic for treatment of urinary tract infections, is also known to decrease the serum carnitine concentration. Our case shows that caution is required when treatment with VPA is combined with pivmecillinam due to the risk of developing hyperammonemic encephalopathy.
Document Type: Case Report
Publication date: April 1, 2004